[Skip to Content]
[Skip to Content Landing]
Article
May 1994

Cutaneous Porphyrialike Photosensitivity After Liver Transplantation

Author Affiliations

From the Departments of Pediatrics and Dermatology (Drs Sheth, Esterly, and Rabinowitz), The Medical College of Wisconsin, Milwaukee; and Department of Dermatology (Dr Poh-Fitzpatrick), New York Medical College, Valhalla.

Arch Dermatol. 1994;130(5):614-617. doi:10.1001/archderm.1994.01690050082014
Abstract

Background:  Liver disease and cholestasis are often associated with abnormal coproporphyrin levels, but photosensitivity eruptions do not usually occur with these conditions. We present a case of a cutaneous porphyrialike photosensitivity in a liver transplant patient with only mildly elevated coproporphyrin levels.

Observations:  A 5-year-old girl developed a cutaneous porphyria cutanea tarda—like photosensitivity after liver transplantation for congenital biliary atresia. Her cutaneous eruption consisted of fluid-filled vesicles and crusted erosions involving her face and arms. These lesions eventually healed with atrophic scarring and milia. The patient was in a state of chronic hepatic rejection, but her serum and 24-hour urine specimens contained only mildly elevated levels of coproporphyrin. Results of histopathologic examination and direct immunofluorescence of a skin biopsy specimen resembled those of porphyria.

Conclusions:  Although clinically porphyria cutanea tarda was suspected, her porphyrin profile was not consistent with that diagnosis. Liver transplantation has become relatively common, but porphyria cutanea tarda—like clinical and histopathologic findings associated with coproporphyrinemia in a liver transplant patient have not been reported to date.(Arch Dermatol. 1994;130:614-617)

×